Topamax is a prescription medication used to prevent seizures in patients with epilepsy or other conditions. Despite its effectiveness, Topamax poses a risk for certain side effects, even after you discontinue its use.
When patients suddenly stop taking Topamax, it is common to experience severe seizures, cautions the Mayo Clinic.
Symptoms of Seizures
Side effects or symptoms of seizures including those caused by Topamax withdrawal include confusion, loss of hearing or sight, fear, panic, convulsions, difficulty talking, falling down, eye rolling or fluttering, foot stomping, lip smacking, grunting or making sounds, shaking, stiffening, sweating, tremors, twitching and convulsions, according to Epilepsy.com.
Actos or pioglitazone for type 2 diabetes decreases the amount of Topamax in your body. This increases your risk of developing withdrawal seizures while taking Topamax, cautions RxList.com.
There is a risk for developing a complication called status epilepticus from your epilepsy if you experience seizures due to Topamax withdrawal. Status epilepticus is the occurrence of a seizure that lasts for more than five minutes, causing damage to your brain or neurological system, reports the Mayo Clinic.
If you need to stop taking Topamax for any reason, your doctor slowly tapers off your dosage to prevent seizures, according to Drugs.com. Avoid running out of Topamax and be careful not to miss dosages.